Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 91, NWS Grand Forks, ND

July 4, 2025Wilkin County, Minnesota; Ransom County, Richland County, Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2025, 4:36 PM CDT for Wilkin County, Minnesota; Ransom County, Richland County, Sargent County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2025, 4:36 PM CDT (21:36 UTC)
Expired
Jul 4, 2025, 5:30 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Wilkin County, MN, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WUUS53 KFGF 042136 RRA
SVRFGF
MNC167-NDC073-077-081-042230-
/O.NEW.KFGF.SV.W.0091.250704T2136Z-250704T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
436 PM CDT Fri Jul 4 2025

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Wilkin County in west central Minnesota...
  Ransom County in southeastern North Dakota...
  Richland County in southeastern North Dakota...
  Sargent County in southeastern North Dakota...

* Until 530 PM CDT.

* At 436 PM CDT, severe thunderstorms were located along a line
  extending from near Enderlin to near Straubville, moving east at 40
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wahpeton, Breckenridge, Lisbon, Hankinson, Gwinner, Milnor, and
  Lidgerwood.

This includes Interstate 29 between mile markers 0 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9801 4628 9801 4628 9803 4635 9804
      4663 9803 4643 9649 4602 9650 4602 9658
      4593 9656
TIME...MOT...LOC 2136Z 270DEG 36KT 4657 9764 4597 9789 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DJR
2 follow-up statements
011 
WWUS53 KFGF 042201
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
501 PM CDT Fri Jul 4 2025

MNC167-NDC073-077-081-042230-
/O.CON.KFGF.SV.W.0091.000000T0000Z-250704T2230Z/
Wilkin MN-Ransom ND-Richland ND-Sargent ND-
501 PM CDT Fri Jul 4 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL WILKIN...EASTERN RANSOM...RICHLAND AND SARGENT
COUNTIES...

At 501 PM CDT, severe thunderstorms were located along a line
extending from near Venlo to Havana, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wahpeton, Breckenridge, Lisbon, Hankinson, Gwinner, Milnor, and
Lidgerwood.

This includes Interstate 29 between mile markers 0 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9790 4659 9773 4643 9649 4602 9650
      4602 9658 4593 9656
TIME...MOT...LOC 2201Z 273DEG 32KT 4648 9739 4598 9760 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DJR
895 
WWUS53 KFGF 042226
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
526 PM CDT Fri Jul 4 2025

MNC167-NDC073-077-081-042236-
/O.EXP.KFGF.SV.W.0091.000000T0000Z-250704T2230Z/
Wilkin MN-Ransom ND-Richland ND-Sargent ND-
526 PM CDT Fri Jul 4 2025

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILKIN...EASTERN
RANSOM...RICHLAND AND SARGENT COUNTIES WILL EXPIRE AT 530 PM CDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Minnesota...and southeastern North Dakota.

&&

LAT...LON 4594 9790 4659 9773 4643 9649 4602 9650
      4602 9658 4593 9656
TIME...MOT...LOC 2226Z 270DEG 36KT 4648 9705 4598 9726 

$$

DJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:57 PM CDT, 39 minutes earlier. Its key messages:

  • A level 2 out of 5 risk for severe storms continues through the evening tonight. Main hazards will be flash flooding, wind gusts to 70 mph, and hail to the size of 2 inches, along with frequent lightning.
  • Heat related impacts continue through the remainder of afternoon into the early evening hours due to high temperatures and high dew points.
Area forecast discussion, Jul 4, 3:57 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
357 PM CDT Fri Jul 4 2025

.KEY MESSAGES...

 - A level 2 out of 5 risk for severe storms continues through
   the evening tonight. Main hazards will be flash flooding,
   wind gusts to 70 mph, and hail to the size of 2 inches,
   along with frequent lightning.

- Heat related impacts continue through the remainder of
  afternoon into the early evening hours due to high
  temperatures and high dew points.

&&

.DISCUSSION...
Issued at 357 PM CDT Fri Jul 4 2025

...Synopsis...
As the boundary in place across the forecast area continues to
move south and east across ND and MN overnight, storms will
continue to develop along and near the boundary. Both training
of cell along the boundary, and slower storm movement with deep
layer moisture will contribute to the heavy rain potential with
the storms as the system moves through the area this
evening/overnight. The boundary will move east of the area into
the weekend with high pressure building in from the north
allowing for quieter and cooler conditions Saturday into
Sunday.

...Severe Potential This Evening...
Storms continue to form along a boundary oriented from
southeast to northeast across the forecast area with high
instabilty. Deep layer shear strong in far northeastern portions
of the area where some strong cells developed earlier this
afternoon. Shear a bit less in the area of storm development
further south and west across southeast ND and this is evident
in the more storm clusters forming across the area. Therefore
with the more linear/cluster storm development and large DCAPE
in place, wind threat remains the larger severe threat for the
southern portion of the forecast area along with the heavy rain
threat. In the northern storms across MN, expect more the
wind/hail threat to continue with the stronger storms where deep
layer shear remains more robust.

...Heavy Rain This Evening...
As 12Z CAMs/HREF continue to show the signal for the
horizontally orientated/back- building linear complex where
5-15kt corfidi vectors support backbuilding along the northern
theta-e gradient/frontal zone. The upper end of guidance
supports PWATs exceeding the 95-99th percentile and considering
the reservoir of high instability/deep warm soundings would
increase the potential for thunderstorms to produce greater than
1"/hr rates. Antecedent soil conditions are more hit or miss in
rural parts of the region due to the dry nature of the summer
and soils in many areas, so it will likely take 3-6" rainfall
over a short enough duration to increase the chance for impacts
outside of poor drainage areas.

Highest probs for 1"+/hr rates from Valley City to Baudette and
to the southeast of that axis. Confidence has increased enough
to issue the Flood Watch for excessive runoff/flash flood
potential focused on the locations that have the best potential
to see higher durations of heavier rates from 4PM through 1AM
tonight.

...Heat Impacts...
Most sites across the area into the upper 80s to low to mid 90s
with dewpoints into the low to mid 70s. This has heat index
values into the 100 to 105 range. The heat and humidity combines
to push for periods of high and extreme heat impacts through
early evening periods to storms moving through the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1258 PM CDT Fri Jul 4 2025

Thunderstorm activity which is expected to increase in coverage
after 21Z is going to the be primary aviation impact through the
first 12hr of the TAF period. Many storms will be capable of very
heavy rain and LIFR visibilities, while a few severe
thunderstorms may develop (lower coverage) with large hail and
brief gusts around 60 mph the main threats. We will be
monitoring the severe development and amend as needed. As a cold
from pushes east and rain begins to transition across MN an axis
of MVFR (pockets of IFR) stratus may develop late in the TAF
period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ027-029-030-
     038-039-049-052-053.
     Flood Watch until 1 AM CDT Saturday for NDZ027-029-030-038-039.
MN...Heat Advisory until 7 PM CDT this evening for MNZ001>003-
     005>009-013>017-022>024-027>032-040.
     Flood Watch until 1 AM CDT Saturday for MNZ001>003-006-008-009-
     013>017-022>024-027-028.

&&

DISCUSSION...MJB/DJR
AVIATION...DJR
Hazardous weather outlook, Jul 4, 2:50 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
250 PM CDT Fri Jul 4 2025

MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-029-030-038-
039-049-052-053-052000-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
250 PM CDT Fri Jul 4 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a level 2 out of 5 risk for severe storms in the
afternoon and evening today. Main hazards will be flash flooding,
wind gusts to 70 mph, hail up to 2 inches in size, along with
frequent lightning.

Heat related impacts are also forecasted today due to high
temperatures and high dew points.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ004-NDZ006>008-014>016-024-026-028-054-052000-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Griggs-Western Walsh-
250 PM CDT Fri Jul 4 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a level 1 out of 5 risk for severe storms in the
afternoon and evening today. Main hazards will be wind gusts to
60 mph, hail to the size of quarters, along with frequent
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Jul 4, 1:31 PM CDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
131 PM CDT Fri Jul 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Tstm Wnd Dmg     5 NE Carp               48.55N 94.56W
07/04/2025                   Lake of the Woods  MN   Emergency Mngr

            Trees and a power line down, location and
            time estimated from report/radar. Also
            unknown size of hail at time of report.

&&

BR
Local storm report, Jul 4, 1:57 PM CDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
157 PM CDT Fri Jul 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Hail             Carp                    48.51N 94.65W
07/04/2025  M2.75 Inch       Lake of the Woods  MN   Public

            Facebook report of baseball sized hail. Time
            estimated.

&&

BR
Special weather statement, Jul 4, 2:39 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
239 PM CDT Fri Jul 4 2025

MNZ006-008-009-042015-
East Marshall MN-North Beltrami MN-Lake Of The Woods MN-
239 PM CDT Fri Jul 4 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MARSHALL...NORTHERN
BELTRAMI AND SOUTHERN LAKE OF THE WOODS COUNTIES THROUGH 315 PM
CDT...

At 239 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Skime to near Carp. Movement was east at
35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gatzke, Norris Camp, Malcolm, Carp, Gates Corner, Faunce, and Oaks
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northwestern Minnesota.

&&

LAT...LON 4833 9579 4854 9581 4854 9535 4861 9534
      4866 9444 4829 9443
TIME...MOT...LOC 1939Z 273DEG 31KT 4846 9562 4846 9457

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DJR
Local storm report, Jul 4, 3:40 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
340 PM CDT Fri Jul 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     Tstm Wnd Gst     1 NNW Valley City       46.94N 98.02W
07/04/2025  M61 MPH          Barnes             ND   ASOS

&&
Special weather statement, Jul 4, 4:18 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
418 PM CDT Fri Jul 4 2025

MNZ003-NDZ039-042145-
Clay MN-Cass ND-
418 PM CDT Fri Jul 4 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CLAY AND EASTERN CASS
COUNTIES THROUGH 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galesburg to Chaffee. Movement was east at
65 mph.

HAZARD...Wind gusts of 50 to 55 mph and blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Blowing dust could reduce visiblity
         below 1 mile.

Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton, and
Mapleton.

This includes the following highways...
 Interstate 29 between mile markers 53 and 92.
 Interstate 94 in North Dakota between mile markers 326 and 6.
 Interstate 94 in Minnesota between mile markers 326 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Minnesota...and southeastern North Dakota.

&&

LAT...LON 4724 9733 4724 9683 4723 9684 4721 9683
      4719 9684 4719 9683 4718 9683 4718 9682
      4717 9683 4716 9682 4715 9684 4715 9667
      4670 9663 4668 9734
TIME...MOT...LOC 2117Z 260DEG 55KT 4724 9739 4680 9734

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DJR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:59 AM CDTSpecial Weather StatementFGFKittson46 min
Jul 4, 2:14 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall46 min
Jul 4, 2:51 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Polk, Roseau39 min
Jul 4, 2:51 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Polk, Roseau39 min
Jul 4, 3:48 AM CDTSpecial Weather StatementFGFRoseau42 min
Jul 4, 11:17 AM CDTFlood WatchFGFBecker, Beltrami, Clay, Clearwater, Hubbard, Lake of the Woods and 6 more11 hr
Jul 4, 12:44 PM CDTSevere Thunderstorm WarningFGFLake of the Woods61 min
Jul 4, 1:49 PM CDTSevere Thunderstorm WarningFGFLake of the Woods56 min
Jul 4, 2:39 PM CDTSpecial Weather StatementFGFLake of the Woods36 min
Jul 4, 3:49 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall44 min
Jul 4, 4:29 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Wilkin50 min
Jul 4, 4:36 PM CDTSevere Thunderstorm WarningFGFWilkin54 min
Jul 4, 4:52 PM CDTFlash Flood WarningFGFPolk3 hr
Jul 4, 5:17 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk, Red Lake18 min
Jul 4, 5:25 PM CDTFlash Flood WarningFGFPolk3 hr
Jul 4, 5:28 PM CDTSpecial Weather StatementFGFBecker, Clay, Wilkin32 min
Jul 4, 6:22 PM CDTSpecial Weather StatementFGFClay, Wilkin38 min
Jul 3, 11:39 PM CDTSpecial Weather StatementFGFCavalier, Pembina36 min
Jul 4, 12:24 AM CDTSpecial Weather StatementFGFPembina36 min
Jul 4, 12:26 AM CDTSpecial Weather StatementFGFTowner34 min
Jul 4, 1:09 AM CDTSpecial Weather StatementFGFCavalier, Towner51 min
Jul 4, 1:55 AM CDTSpecial Weather StatementFGFCavalier, Pembina, Ramsey, Walsh50 min
Jul 4, 3:19 PM CDTSevere Thunderstorm WarningFGFBarnes41 min
Jul 4, 3:24 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele66 min
Jul 4, 3:43 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass47 min
Jul 4, 3:53 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele, Traill37 min
Jul 4, 4:18 PM CDTSpecial Weather StatementFGFCass27 min
Jul 4, 4:25 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Steele, Traill50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2025Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.